Ohio, 2001

Damaging Wind in Ohio, July 23, 2001

July 23, 2001 · NWS CLE · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 23, 1:32 PM EST, 43 minutes earlier.

Area forecast discussion, Jul 23, 1:32 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
232 PM EDT MON JUL 23 2001

BRIDGING/SHEARING TAKING PLACE YET ONCE AGAIN WITH CDFNT LATE TNGT
THRU TU SO WL ONLY GO WITH MINUMAL CHC FOR PRECIP WITH FRONTAL
PASSAGE. WL ADD TIMING TO END PRECIP THREAT IN LKSHORE COS ON TUE
AS CDFNT/LK ENHANCED BREEZE DRIVES CONVECTION S OF LKSHORE COS DURG
AFTN HRS.  HIEST CHC IN WRN AREA TNGT IN RESPONSE TO CONVECTION IN
LWR MI AND HIEST INSTABILITY.

ETA AND AVN MOV WV THRU OH VLY ON WED AND WED NITE.  BASED ON NLY
ZONAL FLOW WL SIDE MORE WITH AVN AND GO FOR PRECIP CHC BUT NOT
INCLUDE NERN LKSHORE COS AS LLVL NELY FLOW WUD BE TOO PROHIBITIVE
FOR CONVECTIVE PRECIP. BESIDES...WHEN IN A DROUGHT...LEAVE IT OUT

TEMPS MIX OF GUIDANCE THRU THIRD PD THEN WL LEAN MORE TO WRMR FWC ON
WED.

FOR XTDD...WL STAY DRY TIL SUN BASED ON TIMING OF RETURN FLOW AND
CONTINUITY IN FCST.  TEMPS WL SHOW SLOW WRMG TREND.

.CLE...
OH...NONE.
PA...NONE.

ADAMS

In the hours before

Special weather statement, Jul 23, 10:44 AM EST, 3 hours 31 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-232000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1144 AM EDT MON JUL 23 2001

...THE HEAT INDEX WILL RISE JUST ABOVE 100 DEGREES FOR A WHILE THIS
AFTERNOON...

THE COMBINATION OF TEMPERATURES IN THE LOW 90S THIS AFTERNOON AND
HIGH HUMIDITY WILL PUSH THE HEAT INDEX INTO A RANGE FROM 100 TO 104
DEGREES FOR A WHILE THIS AFTERNOON.  THE HEAT INDEX IS A MEASURE OF
WHAT THE TEMPERATURE FEELS LIKE BASED ON BOTH THE TEMPERATURE AND
THE DEW-POINT TEMPERATURE...WHICH DETERMINES RELATIVE HUMIDITY.

AT THESE LEVELS OF HEAT INDICES...CHILDREN...THE ELDERLY AND PEOPLE
WITH CHRONIC AILMENTS MAY BEGIN TO SUFFER FROM THE HEAT.   HEAT
EXHAUSTION, CRAMPS, OR IN EXTREME CASES HEAT STROKE CAN RESULT FROM
PROLONGED EXPOSURE TO THESE CONDITIONS. FRIENDS, RELATIVES, OR
NEIGHBORS SHOULD CHECK ON PEOPLE WHO MAY BE AT RISK.

ADAMS

The radar

The Cleveland radar (KCLE), 93 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ashtabula

When
July 23, 2:15 PM EST
Where
Ashtabula County, Austinburg
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.767, -80.850

Thunderstorm winds downed two trees along State Route 45.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2001Every state in 2001This day in weather historyWarnings in Ohio, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5259225.